We know that patients have been concerned about reports that in some rare cases the AstraZeneca (AZ) vaccine has been associated with a blood clotting disorder.
We contact our friends at Thrombosis UK to understand if they had any extra information about TTP and risks with AZ vaccine this is what they told us:
We wanted to follow up with our medical leads to make sure we could share the most up to date information with patients at TTPNetwork.
All medical leads advise that there has been no association of the reported thrombosis and thrombocytopenia (VITT) adverse events in people with TTP following the AstraZeneca vaccine. Neither is a previous thrombosis or thrombophilia a greater risk factor for developing the rare post COVID-19 vaccine thrombosis & thrombocytopenia.
You may have seen the recently published living guidance from the Expert Haematology Panel (EHP) which focussed on syndrome of Thrombosis and Thrombocytopenia occurring after coronavirus vaccination:
Currently, there isn’t any indication that those with a diagnosis are at increased risk and this probably would have started to emerge by now given the reported number of cases in the UK.
We also contacted Professor Scully at UCH London, who told us:
If an under 30 has had AZ they are likely to get another brand for the second shot.
The government advice re headaches 5 days after the vaccine is correct and if severe/ continuous- you need to get blood counts.
Vaccination is very important but who gets AZ now will mainly be the older age groups who have already been vaccinated.